Aa
A
A
Close
1207048 tn?1282177904
Feels like I'm walking on nails and glass.
I've had issues with my feet since November. It started suddenly, was very painful for a week, and then got better. I've had a low-level burning/stinging feeling since, sometimes worse if I've been on my feet a lot.

For the last week I've gotten random shooting pains in my right foot, maybe up to 10 times in a day but only lasting a few seconds. I've also had increased muscle twitches (like popcorn popping under my skin) to the point where I didn't sleep well the last couple nights.

As the day today has gone on, my foot has gotten worse. When I walk it feels like I'm stepping on glass and nails. I've tried taking tylenol and ibuprofen for it and neither is helping very much.

We are going camping this weekend, at an amusement park, so I'm going to be walking a lot and I don't know if I can get in to see my doctor before we go.

To make matters worse, my left hip and thigh are very sore. If I feel the thigh muscle it feels fine, but "inside" it feels like it is knotted and pulling on my hip. (Did that make any sense? LOL)

Any ideas or suggestions for me?
Thanks!!
~Jess
Cancel
8 Answers
Page 1 of 1
144586 tn?1284669764
There is no way to tell from what you say, but a good guess would be diabetic neuropathy. The presentation is not typical, but it is not unusual.

Get yourself a diabetic evaluation and an A1hbc test.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
293157 tn?1285877039
have you talked to your Neuro and do you have any meds for these symptoms...such as Gabapentin??  That might help...ask your GP or Neuro for something to help with these symptoms....

when you don't walk properly, it will effect your hips and they will feel knotted up etc.

take care and get some help
wobbly
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
1207048 tn?1282177904
caregiver, I have been tested for diabetes repeatedly in the last year (it seems every new doctor I saw tested for it LOL and my neuro has ordered it with every set of bloodwork) and it is always normal.I'm willing to get tested again, though!

Wobbly, I do take gabapentin, but I only take it once a day, before bed. My neuro said I can take up to 500 mg, but I usually only take 300 mg. The last few nights I've done 400 mg. I really hate to do more than that because I don't want to be knocked out and useless if the kids need me overnight, even though my husband is great about getting up with them, it makes me nervous! I have had a feeling for a while that I might need to see about using the gabapentin during the day too, I've just been putting it off. I guess I should stop doing that and talk to my neuro soon.

Thanks guys!!
~Jess
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
338416 tn?1420049302
Sounds like a spasticity thang to me.  My feet have this problem on and off.  It feels like somebody's been beating on my feet with a baseball bat.

Try a muscle relaxer - it should also help with the thigh muscle.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
382218 tn?1341185087
Sounds kind of similar to sensory symptoms I had in both feet during a relapse in 2008.  First, my whole left side went numb; then significant paresthesia in my left hand/arm (still have that, the hand stuff has never remitted); then problems with the soles of both feet.  I remember describing it like walking on unstable ground covered in both shards of glass and marbles.  And every so often, out of the blue, a feeling like a jolt of electricity in the sole of my right foot. It felt really weird and disconcerting.  It was troublesome but not debilitating, and as I was off work at the time I was pretty much homebound and wasn't doing a lot of walking anyway.  I did a 3 day course of steroids for that relapse; I can't remember how long it took for my feet to improve, I don't think it lasted a lot time and the weird sensations have remitted totally.  Just the left hand stuff remained, for which I take 900mg gabapentin 3 times daily, and 50mg of amitriptyline at night.  Takes the edge off but doesn't ever go away entirely.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
147426 tn?1317269232
As a new member of the Gimphood, I have had really sore hips due to new limping.  That might be playing a role.

I have a very minor type of the pain in the soles of my feet like you.  We have a crinkle surface tub math that feels like broken glass when I stand on it.  So, I don't.

You are on a ridiculously low dose of gabapentin.  It typically is used three times a day and may need to move way up on the dose.  Doses of 600mg to 900mg three times a day are not uncommon.  The max dose is said to be 3600mg per day, but I have heared of people taking more under careful supervision.  Talk to your doctor when you can.

Good luck for camping.

You can check out some diabetic neuropathy sites - not becuase you might have diabetes, but because therre are some very creative ways to deal with the severe paresthesias.

Also, the addition of Amiltriptyline at night can really help.

Quix
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
5423572 tn?1367761472
The symptoms you describe are a side effect of Gabapentin.  Stop the Gaba for a week and see if the symptoms go away
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I just found your question and I first would like to say thank you for sharing. I have those same symptoms and lay in bed terrified to get up,because I know the pain in my feet hurt so bad. My thighs burn just from laying in bed.I went from running 8miles a day and marathons to barley walking. I've been to several doctors and one finally put me on GABAPENTIN which doesn't help me. I agree with you I probably need to take more but I'm terrified it's going to knock me out, and I won't be able to help my family. I don't take it at work, because I'm afraid it'll make me lethargic all day. I'm seeing a neurologist in December and hope I'll find answers soon.Goodluck
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Multiple Sclerosis Community Resources